Dilaudid is the brand name for a prescription opioid called hydromorphone hydrochloride. It can treat severe pain by activating opioid receptors throughout the brain and nervous system, which changes how the body reacts to pain.
Common side effects of Dilaudid include headache, drowsiness, and lightheadedness.
When you take Dilaudid for a long time or in a manner not prescribed by your doctor, you may develop a physical dependence. Often a sign of Dilaudid addiction, physical dependence means your body relies on the prescription drug to function normally.
If you’re physically dependent on Dilaudid and you try to stop taking it, you may experience symptoms of withdrawal. The withdrawal process can be extremely challenging. That’s why you should seek medical advice before you stop using the drug.
Dilaudid Withdrawal Timeline
Although each person experiences withdrawal differently, a Diauldid withdrawal timeline can be divided into two stages: early stage and late stage.
In general, you’ll begin experiencing Dilaudid withdrawal symptoms within 8 to 24 hours after your last dose. These early symptoms may include:
- muscle aches
- increased heart rate
- runny nose
- watery eyes
- cravings for Dilaudid
Within a few days after the last dose, the early symptoms will often peak (reach their most severe point). At that time, you may begin experiencing additional symptoms of Dilaudid withdrawal. These might include:
- stomach cramping
- nausea and/or vomiting
- enlarged pupils
- goose bumps
In most cases, all mental and physical symptoms will fade within about 10 days. However, some people find certain symptoms last longer, particularly mental symptoms like anxiety and cravings for Dilaudid
Your specific experience of withdrawal will depend on factors such as the length of your drug use, your general health, and how long you’ve been taking Dilaudid for.
How To Detox From Dilaudid
While opioid withdrawal symptoms are unpleasant, they’re usually not life-threatening. Still, to make withdrawal as quick and comfortable as possible, it’s important to talk to your health care provider before you stop using Dilaudid.
Most likely, your doctor will recommend that you gradually lower your dosage instead of quitting cold turkey. This strategy, which is called “tapering,” can help you avoid or reduce withdrawal symptoms.
Medical Detox Program
Your doctor may also suggest that you attend a detoxification program, especially if your physical dependence is severe or if you’re addicted to Dilaudid.
At a detox program, a team of medical professionals will monitor your heart rate, blood pressure, and other vital signs as you taper off the drug.
They’ll also observe your mental health and may prescribe medications to ease certain withdrawal symptoms. These medications might include sleep aids, anti-anxiety medications, or anti-nausea medications.
Opioid Addiction Treatment
Once you complete detox, your doctor may recommend that you attend an inpatient or outpatient treatment center for opioid addiction. Also called opioid use disorder (OUD), opioid addiction is a disease that makes you feel unable to control your use of an opioid.
Most treatment programs for OUD use medication-assisted treatment (MAT). In MAT, your treatment team can ease withdrawal symptoms and reduce cravings by prescribing medications such as:
- Suboxone (a combination of buprenorphine and naloxone)
MAT programs also give you access to other services to help you stay off opioid painkillers. These services may include:
- peer support groups, where you can connect with other people who are recovering from Dilaudid abuse and addiction
- mental health counseling, where you can develop healthy coping skills and identify triggers for drug abuse
- mindfulness activities like yoga and meditation
If you or a loved one struggles with Dilaudid addiction or another substance use disorder, please reach out to an ARK Behavioral Health specialist to learn about our substance abuse treatment and detoxification programs.